Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Mirtazapine and Amitriptyline, weight gain.

(21 Posts)
2legit2knit Fri 27-Jan-17 11:48:12

I've just been prescribed mirtazapine for depression and anxiety, and I'm pretty worried to see that almost everyone gains weight on it. I could not handle this as most of my issues are around my body image and I have recently lost some weight and was feeling a bit more positive. The only thing that is preventing my from chucking them out is that I have been on 10mg of amitriptyline (also apparently renowned for weight gain) for a couple of months and that didn't make me gain. Does anyone else have any positive experiences of these drugs? Thanks

AnxiousCarer Fri 27-Jan-17 16:50:04

I've been on Mirtazapine for 3 months now. On the positive side it has been a big help with my anxiety. On the negative side I have put on 2 stone, however most of that was in the first 6 weeks and it has now stabilised. I'm not sure if this is because my will power was rubbish to start with and has improved as I've felt better, that the cravings have eased off as I've got used to it, or when the dose increased (my CPN told me the side effects are often worse on the lower doses with miirtazapine for some reason) certainly initially carb cravings were bad but this has eased off. I think with more will power and callorie counting it would be posible to control weight gain, I just wasn't feeling well enough to do this.

2legit2knit Fri 27-Jan-17 17:44:38

Thanks for replying, I'm glad it's helping you! I've felt pretty hungry all day - my appetite had disappeared and that's why I lost a bit of weight. But it seems to be back with a vengeance! I have felt a bit switched off but still quite anxious, but it's only day one. I want to get better but gaining weight will trigger a lot of shit for me sad
GPS said the other option is Venlfaxine, but I was on it as a teenager and it made me worse not better. Maybe because I was a teenager though, it's not licensed for under 21s anymore I believe.

Tweedledee3Tweedledum Fri 27-Jan-17 17:52:02

Mirtazapine helped me greatly with regards to anxiety and depression.

I gained one stone in a year whilst on it. In my experience, it was worth the weight gain.

It made me feel hungry all the time, and if I ever use it again, I will try to make sure I eat healthier snacks.

dangermouseisace Sat 28-Jan-17 17:48:47

I had anorexia for years so not a person to welcome weight gain.

I've been on Mirtazapine for over a year now. I've only really put on about half a stone, I'm more muscly than I was though so I don't know if that has any bearing on it. I have to be a little more careful in what I eat- e.g. less cake but not overly so. I don't want to eat continuously/crave sugary things and I know some people complain about that.

I'd say it's worth the weight gain.

2legit2knit Sun 29-Jan-17 15:13:18

OK, so the weight gain doesn't sound too drastic. The loss of appetite before was good for me really, I felt in control and I was only eating what I needed. I'm definitely feeling v hungry and craving sugar though angry I really appreciate your replies.
I've felt awful today sad really low and tearful, groggy and irritable. I know that it's supposed to get worse for the first couple of weeks, but I'm barely holding it together in front of DS. Feeling like a failure.

AnxiousCarer Sun 29-Jan-17 19:39:07

It can make you a bit groggy too, though I've not had too much trouble as been off work and no kids so just slept. You are not a faliure, you are just poorly.

ASqueakingInTheShrubbery Sun 29-Jan-17 20:01:37

DH's auntie is on Mirtazipine. She has put on weight, probably a couple of dress sizes, which she grumbles about, but when she was ill she had no appetite at all. On her current meds she's well, which is massive, and has been stable for a couple of years. It's worth it for her.

dangermouseisace Sun 29-Jan-17 21:48:01

agree you're not a failure at all, and well done for holding it together at all in front of DS!

The grogginess disappears, and your appetite will decrease. I found eating lots of raw veg/fruit helped avoid putting on too much weight. Just do what you have to to get through the next couple of weeks and be kind to yourself flowers

2legit2knit Mon 30-Jan-17 15:52:42

Thank you. Today I feel even worse than yesterday, cried at for 2 hours straight while I should have been working. It's nice to be reassured that I'm not a failure, it means a lot smile

LuckyBitches Mon 30-Jan-17 16:17:22

Since July I've been taking a low dose of Mirtazapine (7.5 g) for sleep, as well as 100 mg of Sertraline, which I've been on since April. I've gained about 2 stone, but most of that was from the Sertraline IMO. The Mirtazapine did give me something of a belly roll on top! It's not a massive problem (and my BMI has never been great), but like you I was very worried about it. I would say go ahead with it OP and see how you get on. The only thing I will say is that since taking Mirtazapine I've found that I can be so mellow that I literally don't move for an hour! I would build extra exercise into your routine.

imsodizzy Mon 30-Jan-17 16:26:20

I've been on amitriptyline for 5 months although in my case it's for nerve pain rather than depression. I'm on a 50mg dose and it hasn't made me gain any weight, I'm currently trying to lose a few stone I've gained due to being housebound for months and it doesn't seem to be slowing that down either

2legit2knit Tue 31-Jan-17 18:57:32

Well, I have felt a little bit more normal/rational today. Hopefully that's the beginning of the mirtazapine working! Very hungry when I woke up and had a big lunch but not craving food this afternoon. Zonked on the sofa about 8.30 last night and slept till 9.30 this morning but very disturbed sleep, bad dreams and waking frequently confused not altogether helpful for making a balanced mind but maybe that will wear off after a while.

Lovemusic33 Sun 05-Feb-17 15:39:43

I came off matrazapine a couple weeks ago due to it making me eat like a horse, I was even waking up in the night hungry. This was the only real side effect I had, it helped me sleep, helped me relax a little but I couldn't handle the weight gain. Some say it does wear off after a few months and it's worth sticking too.

Thirteen1303 Tue 07-Feb-17 21:51:56

Hi!!

I was on Amitriptyline for about 3 years with no excess weight gain - weight seems to fluctuate between and 9 and 10 stone all through the year up and down and I've not had any weight trouble after switching to Mirtazapine last year either. I have found that although the Mirtazapine helps a lot better with my depression and difficulty in getting to sleep it has no effect or a very little effect on my anxiety compared to the Amitriptyline. Not sure if doctor would be able to prescribe something separate for axiety, anyone have any ideas!?

Ftumch Thu 23-Feb-17 13:00:33

Thought I'd update in case it's helpful to anyone else, I've come off Mirtazapine today after gaining a stone in a month effectively and experiencing almost uncontrollable bouts of anger blush GPS has referred me to MH service because she doesn't know what else she cab prescribe. Upping my Amitriptyline dose in the meantime confused She doesn't know how long the referral will take, which is not particularly helpful.

Ftumch Thu 23-Feb-17 13:01:28

Don't know where 'effectively' came from!

NolongerAnxiousCarer Thu 23-Feb-17 19:24:49

I've put on 3 stone now, its slowed down but still going on. I'm just focusing on getting my head right first then will work on the weight loss later.

Eulalia2 Fri 07-Apr-17 10:25:00

Hi just found this thread as been prescribed Mirtazapine and read up on the side effects. Have some body issues and really am not keen on the weight gain. I want to put on the weight I have lost naturally not through a pill. Phoned my CPN this morning and he said that it is the best medication for my mental health just now and feels I can't cope without tablets. I don't know what to do, not sure about the very sedative effects either but agree my insomnia has got to a critical stage. Might just try taking half a tablet tonight and I think I am quite sensitive to drugs. Also am I worrying about the weight gain because I am reading posts about it ie people who haven't gained weight aren't going to post about it are they!? Thanks, any input appreciated.

calmday Fri 07-Apr-17 12:11:20

Hi, I've been on mirtazapine for just over a month and it hasn't caused me to gain weight, not a single pound. It doesn't make me sedated either although it makes me fall asleep quicker which is a good thing

NolongerAnxiousCarer Fri 07-Apr-17 19:56:36

Hi, the Mirtazapine definately helped me to feel better. Also the tablet made me hungry, so technically it was not the tablet causing me to put on weight, but the fact I was eating shed loads, combined with being off sick from my very active job. Not sure if thats any help.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now